Alert archive / Kentucky / Wind Chill Advisories in 2014

Wind Chill Advisory 1, NWS Paducah, KY

January 4, 201422 counties in Kentucky; 19 counties in Illinois; 11 counties in Missouri

NWS Paducah, KY issued this wind chill advisory at Jan 4, 2014, 6:40 PM CST for 22 counties in Kentucky; 19 counties in Illinois; 11 counties in Missouri. It took effect at Jan 5, 2014, 6:00 PM CST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2014, 6:40 PM CST (00:40 UTC)
In effect from
Jan 5, 2014, 6:00 PM CST
Expired
Jan 7, 2014, 9:00 AM CST
In force
39 hr
Issued by
NWS Paducah, KY
All 52 counties

Alexander County, IL, Edwards County, IL, Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Hardin County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, Wayne County, IL, White County, IL, Williamson County, IL, Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Fulton County, KY, Graves County, KY, Henderson County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 31 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 5:20 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 4, 5:20 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CST Sat Jan 4 2014

.UPDATE...
ISSUED AT 514 PM CST SAT JAN 4 2014

Updated for 00z aviation only.

&&

.SHORT TERM...(This Evening through Monday Night)
ISSUED AT 447 PM CST SAT JAN 4 2014

This was a challenging forecast of an approaching winter storm,
with significant impacts.

A longwave mid level trof will rapidly dig into the PAH forecast
area tonight and Sunday, with a vigorous sfc low moving newd
across. The latest model indications are that quite a bit of warm
air aloft will be in place just ahead of the low, and therefore it
is believed that the changeover from rain to snow will take place
somewhat later than previously forecast, especially over wrn KY.

Late in the night, the far nwrn corner of the region may receive a
brief period of freezing rain or sleet, but by sunrise, much, much
colder air will rush into the nwrn half of the region on brisk
nwrly winds, quickly changing the pcpn type to moderate snow, with
the snow rates helped along by strong mid level frontogenesis. The
transition should take place by early afternoon for the remainder
of the region, except perhaps the srn Pennyrile region of KY,
which should have snow by mid afternoon.

Current snowfall estimates are as 6 to 8 inches north of a line roughly
from Perryville MO to Carmi IL, and 2 to 5 south of there. The srn
Pennyrile will have the lowest amounts...2 to 3 inches.

Since the system will be rather fast-moving, snowfall is expected
to taper off to flurries Sunday night. With the wicked cold arctic
air in place, and some cloudiness around, flurries may last
through the daylight hours Monday.

The second story is the absolutely frigid arctic air surging into
the area. Watch for wind chill readings in the -20 to -30 degree
range Sunday night as winds gust 25 to 35 mph. The deep freeze
will continue through Monday night, but with less wind.

.LONG TERM...(Tuesday through Saturday)
ISSUED AT 342 PM CST SAT JAN 4 2014

With one winter system out of the way...we will be taking a look at
another system by midweek. On Tuesday, the bulk of the coldest air
that will have affected us on Monday, will have moved east of our
area and we will slowly start rebounding temperature wise as the
upper level pattern becomes more zonal. But with likely snowpack and
2m temps still showing temperatures in the teens/20s...it will still
be a rather cold day despite surface winds shifting to the south as
high pressure moves eastward.

By Wednesday morning, a warm front develops near or north of our
region and earlier runs of the GFS and ECMWF indicated precipitation
developing across southeast MO and parts of southern IL during the
morning hours. But the 12Z runs put any possible precipitation to
our northwest during the morning...although the ECMWF does hint at
some possibility. Precipitation amts increase across parts of
SEMO/southern IL/southwest IN during the afternoon/evening as an
upper level trough approaches from the west. The precipitation type
will be a challenge and there is no doubt that who will get what is
going to change a bunch over the next few days. If precipitation can get
going very early in the period, it will be cold enough for snow.
However, warmer air starts to invade aloft and freezing rain appears
more likely as afternoon wears on for sections of SEMO/far southern
IL...although models differ a bit on the speed of that warmer air.
Northernmost parts of southern IL and southwest IN may stay all snow
for most of the day.

As we head into Wednesday night, enough warm air will be available
aloft for the possibility of freezing rain across much of the area.
This will continue into Thursday morning as well, but it may become
warm enough for liquid precipitation in the far south. The upper
wave will continue to exit the area by later in the day and evening,
therefore, we should see a lull in the action at that time.

Another wave develops to our west and more precipitation creeps back
into the area for late Thursday night into Friday morning. The GFS
is more aggressive in bringing this precipitation in earlier than
the Euro, so freezing rain is possible in our northern areas if
that happens. Otherwise, as we head through the day, we should be
warm enough for all rain. There are plenty of differences in the
models on how things will evolve past Friday.

&&

.AVIATION...
ISSUED AT 514 PM CST SAT JAN 4 2014

VFR conditions will diminish to mvfr with cigs around 6z. Drizzle
Rain will begin after midnight and begin mixing with snow between
15 and 18z Sunday. This bring IFR conditions by 18z to 20z Sunday.
Finally a southerly flow will shift to the northwest between 17
and 20z and increase dramatically with velocity and gusts with
blowing snow possibly restricting vsby in addition to the falling snow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING from Midnight tonight to 6 PM CST Sunday
     FOR ILZ075>078-080>086-088-089-092-093.

     WINTER STORM WARNING from 6 AM to 6 PM CST Sunday FOR ILZ087-090-
     091-094.

MO...WINTER STORM WARNING from Midnight tonight to 6 PM CST Sunday
     FOR MOZ076-086-087-100-107>111.

     WINTER STORM WARNING from 6 AM to 6 PM CST Sunday FOR MOZ112-114.

IN...WINTER STORM WARNING from 6 AM to 6 PM CST Sunday FOR INZ081-082-
     085>088.

KY...WINTER STORM WARNING from 6 AM to 6 PM CST Sunday FOR KYZ001>011-
     013>016-018>020.

     WINTER WEATHER ADVISORY from 9 AM to 9 PM CST Sunday FOR KYZ012-
     017-021-022.

&&

UPDATE...KH
SHORT TERM...DB
LONG TERM...CW
AVIATION...KH
Hazardous weather outlook, Jan 4, 5:05 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CST SAT JAN 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
505 AM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM LATE TONIGHT THROUGH THE
DAY SUNDAY FOR MOST OF THE REGION. A WINTER WEATHER ADVISORY IS IN
EFFECT FROM SUNDAY MORNING THROUGH EARLY SUNDAY EVENING FOR THE
SOUTHERN PENNYRILE REGION OF KENTUCKY. BRUTALLY COLD AIR WILL COME
IN BEHIND THE STORM SYSTEM AND PUT THE AREA IN A DEEP FREEZE THROUGH
TUESDAY. PLEASE REFER TO THE WINTER STORM WARNING AND ADVISORY
PRODUCTS FOR DETAILS ON THE HEAVY SNOW AND COLD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR A MIX OF WINTRY PRECIPITATION RETURNS WEDNESDAY
THROUGH THURSDAY. WHILE ONLY LIGHT ACCUMULATIONS ARE EXPECTED AT
THIS POINT...THE POTENTIAL FOR A MIX OF SNOW...SLEET...AND FREEZING
RAIN MAY IMPACT TRAVEL NONETHELESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF PRECIPITATION TYPE AND SNOWFALL ACCUMULATIONS
WOULD BE GREATLY APPRECIATED LATE TONIGHT THROUGH EARLY SUNDAY
EVENING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:40 PM CSTWind Chill WarningPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more45 hr

Nearby

Wind Chill Advisories in Kentucky, 2014Wind Chill Advisories in Illinois, 2014Wind Chill Advisories in Missouri, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.